I remember singing the song, “I Love You, Lord Jesus” in school for the first time. There was a line in the chorus that stuck out to me- “My body is yours for anything, Lord…” I remember thinking, in my childish mind, of Martyr’s Mirror stories (burnings at the stake and torturing), and being horrified at the thought. Even as I grew older, as the class would sing that song, I’d fake a yawn or pretend to clear my throat so I wouldn’t have to sing those words. I didn’t want God to think I could actually suffer physical pain for Him. I shrank from that thought, and rebelled at the idea of Him using my body for anything like that….Little did I know what He was going to allow in my life!
Fast forward several years. I’m 16 1/2, have my license, and am feeling happy and free as a lark. After a camping trip with friends, I came home with a rash on my face that was bad enough to go to the doctor and get penicillin. Several weeks later, the rash was back, so I refilled the prescription. This time I broke out in hives- itching, burning hives all over. I ended up in the ER, being pumped full of meds and vomiting like never before. After several hours I was sent home with a warning to avoid penicillin. But that was just the beginning. It’s like my body just went crazy. Over the next several months, my body kept reacting to different antibiotics, and each time, the reaction was worse. I lived in fear of the next episode of hives, the shortness of breath, the swelling tongue. Each time I reacted, the time between the hives and my swelling tongue shortened until one time the blackness was starting to close in before I had time to jab the long, life-saving needle of the EpiPen into my leg. By that time, I’d used it at least 5 different times and had started an extremely high dose of steroids to try to calm things down. It took until fall until everything was stable. In the meantime, I’d turned 17, gained 20 pounds, and was absolutely miserable. That November, I was finally weaned off the Prednisone, and was also diagnosed with Graves’ Disease. The cure? Radioactive iodine treatment with three days of isolation.
On December 1, I swallowed a little pill and retreated to a room in the house where I stayed for the next three days. My family could spend a half-hour a day with me, but could come no closer than three feet. I had a mattress set up, a little fridge, a stack of books, and a phone.
I’d come through the worst summer of my life- a time when I should have been enjoying life with friends and my boyfriend- but instead, was a summer of fear and emotional chaos from the steroids. I’d had to miss out on the first weekend trip to the mountains with my girlfriends because the cabin wasn’t close enough to a hospital in case I’d have a reaction. I’d almost died a few times. But I’d made it. And now, I was all alone for three whole days. I broke down that first night and cried my heart out. All the pain, all the terror, all the moments of being so very different from all my carefree friends combined that night into the blackest loneliness I’d ever experienced. It was the deepest, scariest low I’d ever felt. I couldn’t see the light at the end, couldn’t imagine two more days of it. I finally whispered to God, I can’t do this. I CAN’T DO THIS!! Please help me!!
And He did. He held me until my tears subsided and my wildly beating heart calmed. I felt such a peace like never before.
The next two days, I spent with God. Oh, I did some reading, talked on the phone, wrote in my journal. But I had all the time in the world to talk to God. And I did. It changed my life.
The treatment worked and I’m now on medication for the rest of my life to treat hypothyroidism. I have had occasional flare-ups with allergic reactions- always when I tried a new antibiotic. I’ve learned to avoid them. I carry two EpiPens with me wherever I go, and wear a medical bracelet warning of the closeness of death if I’m given certain little pills. For the past several years my health has been stable…actually, it’s been great!
But…my family doctor has been hinting that she’s worried. Worried because the list of medications I’m allergic to is too long and the list of meds that I can take is way too short. Then, at my visit to the allergy doctor just the other week, she echoed what my family doctor said. She thought it’s time for penicillin testing…and my heart just sank. She explained that if I ever had a serious infection and needed antibiotics, there’s almost nothing I could have. The testing would be done in her office, started with skin pricks and very slowly working up to a full oral dosage if possible. Penicillin is the only one on my long list that they can check, and it’s been over ten years since I’ve had it. I know it’s in a controlled environment, where I’d be surrounded by doctors and EpiPens. But I turn into that 17 year old girl, full of terror, feeling like I’ve spun out of control. My mind remembers the flashing ambulance lights, long needles, and the hopelessness I felt so many years ago. It scares me how even thinking about going for the testing, fills me with dark fear.
The line of that song has new meaning for me today…”My body is yours for anything, Lord”…For years, I’ve been able to sing that with careless ease. I’ve weathered the storms of allergic reactions, Graves’ Disease, and now infertility…but am I willing to again surrender? I rebel at the thought of trusting God. And yet, I KNOW He’s in control. I KNOW this is a part of His Plan. I KNOW that He’s got me in the palm of His Hand.
Until then, I’m praying. Praying that there’s no reaction, because this is my last chance. Praying that my body can handle the penicillin. Praying that, above all else, my body is used for His Glory, because that is the reason I was created!
Will you please pray for me? Pray that God will heal me, that this body could take the testing. Pray that, for the next two weeks, I could continue to trust my Father no matter how big and terrible this mountain looks. And pray that I could be satisfied in His Love, resting in Him.